The U.S. Food and Drug Administration (FDA) recently warned that olmesartan – the popular blood pressure drug branded as Benicar, Benicar HCT, Azor and Tribenzor – can cause severe intestinal problems, also known as sprue-like enteropathy. FDA Approves Label Changes

As a result, the FDA has approved changes to the labels of these widely used drugs.

Symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss. Warning About Popular Blood Pressure Drug The enteropathy may develop months – even years – after starting the drug, and may mean hospitalization. If patients taking the medication develop these symptoms and no other cause is found, the drug should be immediately discontinued – and therapy with another antihypertensive started.

The concerns stem from research conducted by the The Mayo Clinic, which examined 22 patients who reported suffering from diarrheal illness for an average of 19 months. The Mayo Clinic found that when the patients discontinued using the drug, they gained an average of 27 pounds. The researchers concluded that Olmesartan may be associated with a severe form of spruelike enteropathy. Report on Findings

“Healthcare professionals should tell patients to contact them if they develop severe, chronic diarrhea with substantial weight loss while taking an olmesartan-containing product, even if it takes months to years for symptoms to develop,” according to the FDA MedWatch safety alert. “Patients should contact their healthcare professional right away if they take an olmesartan-containing product and experience severe diarrhea, diarrhea that does not go away, or significant weight loss.”

The FDA will continue to evaluate the safety of these medications and will communicate again if additional information becomes available.

Print Friendly, PDF & Email